Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 264, NWS Louisville, KY

July 20, 20184 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 8:25 PM EDT for 4 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 8:25 PM EDT (00:25 UTC)
Expired
Jul 20, 2018, 9:00 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Anderson County, KY, Franklin County, KY, Shelby County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr
Jul 20, 7:22 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:40 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 20, 7:40 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
740 PM EDT Fri Jul 20 2018

.Forecast Update...
Issued at 740 PM EDT Fri Jul 20 2018

Storms have redeveloped over southern Indiana and will proceed
southeast across central Kentucky this evening. Though there is some
convective inhibition behind the earlier storms east of Interstate
65, there is still strong flow aloft and strong low level shear
ahead of a surface boundary over southern Indiana. SPC has issued a
Tornado Watch for southern Indiana and central Kentucky ahead of the
storms, though the watch will likely be able to be gradually
canceled early from north to south as the storms move through.

&&

.Short Term...(This evening through Saturday)
Issued at 310 PM EDT Fri Jul 20 2018

...Severe Weather Outbreak Ongoing...

Severe convection is underway across southern Indiana and just into
north central Kentucky. Strong instability and unseasonably strong
wind fields aloft are supporting supercells focused along a NE-SW
oriented boundary now pushing east of I-65. We have had at least one
video confirmation of a tornado in Harrison County, Indiana, and
several reports of hail golfball size or larger. Expect this threat
to continue as we head toward sunset. Tornado threat will be
greatest along and NE of a boundary that currently runs from near
Madison, Indiana southeastward to near LEX. Surface winds remain at
least somewhat backed in this area.

Hi-res models continue to suggest at least one or two rounds of
additional development into the evening, and either of these
impulses could congeal into a linear feature with the potential for
significant wind damage.

Overall threat for flooding is fairly low as these storms remain
progressive. However, any repeated heavy rainfall, especially in
urban areas, could result in localized flooding.

Storms should wind down around midnight, with the rest of the
overnight remaining quiet, although on the muggy side. Strong upper
low settling over Lake Michigan will support mainly diurnal
convection on Saturday. The morning should remain dry, but will
carry likely POPs after 18Z Sat. Could still see a few strong
storms, mainly in south-central Kentucky, but the threat for more
organized severe wx should remain south and east of our area.

.Long Term...(Saturday night through Friday)
Issued at 315 PM EDT Fri Jul 20 2018

Unseasonably strong upper low will slowly make its way into the Deep
South by Monday. Will continue high POPs on Sunday, with mainly
diurnally driven convection. Wind fields continue to weaken, so not
expecting much organization to it.

Once the upper low is to our south and east on Monday, we'll trend
back into a more typical summertime pattern. Westerlies remain to
our north with a weak bagginess over the Deep South. Expect
seasonable temps, typical summertime mugginess, with scattered
afternoon thunderstorms possible each day.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Fri Jul 20 2018

Scattered storms, some severe, will continue to develop this evening
ahead of a cold front stretching from Indiana to the Ozarks. Will
account for these storms in the first few hours of the TAFs.

The overnight hours after the storms will be quiet with VFR
conditions, though southwest breezes will stay up around 7 knots.

On Saturday a secondary front dropping down from a surface low over
northern Indiana will cause scattered afternoon storms to develop
once again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RAS
Long Term...RAS
Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
732 PM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/

...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are expected through this evening. Damaging winds,
large hail, and tornadoes are all threats along with very heavy
rainfall and intense frequent lightning. Have a way to receive
weather warnings and a plan of action. The storms should be out of
the area around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms are expected Saturday and Sunday. A few
strong storms are possible on Saturday afternoon, mainly in south
central Kentucky. The main threats will be gusty winds and heavy
rainfall.

Scattered afternoon and evening storms are expected each day through
the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

13

In the hours before

Local storm report, Jul 20, 8:14 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CURBY                   38.24N 86.38W
07/20/2018  E1.00 INCH       CRAWFORD           IN   PUBLIC

&&

SSC
Local storm report, Jul 20, 8:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 ENE COLUMBIA          37.10N 85.29W
07/20/2018  E1.00 INCH       ADAIR              KY   PUBLIC

&&

SSC
Local storm report, Jul 20, 8:16 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             LEAVENWORTH             38.20N 86.35W
07/20/2018  E0.75 INCH       CRAWFORD           IN   PUBLIC

&&

SSC
Special weather statement, Jul 20, 8:16 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
816 PM EDT FRI JUL 20 2018

INZ090-091-210045-
Floyd-Harrison-
816 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 815 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Corydon, Lanesville, Crandall, New Salisbury, Breckenridge, Moberly,
White Cloud, Frenchtown, and Ramsey.

A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.

LAT...LON 3825 8584 3823 8585 3820 8588 3815 8628
      3820 8630 3820 8629 3821 8629 3822 8630
      3823 8628 3828 8628 3828 8627 3829 8625
      3831 8627 3833 8610
TIME...MOT...LOC 0015Z 263DEG 34KT 3826 8625

13
Local storm report, Jul 20, 8:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
821 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     LIGHTNING        1 ENE WACO              37.74N 84.14W
07/20/2018                   MADISON            KY   FIRE DEPT/RESCUE

            STRUCTURE FIRE DUE TO LIGHTNING STRIKE ON
            WACO LOOP.

&&

MRC
Local storm report, Jul 20, 8:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
823 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CAREFREE                38.24N 86.36W
07/20/2018  E1.00 INCH       CRAWFORD           IN   PUBLIC

&&

SSC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:03 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby42 min
Jul 20, 8:04 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Russell26 min
Jul 20, 8:21 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock24 min
Jul 20, 8:24 PM EDTSevere Thunderstorm WarningLMKMonroe21 min
Jul 20, 8:35 PM EDTAreal Flood AdvisoryLMKAnderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 3 more3 hr
Jul 20, 8:44 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe31 min
Jul 20, 8:47 PM EDTSpecial Weather StatementLMKMeade28 min
Jul 20, 8:53 PM EDTFlash Flood WarningLMKJefferson, Oldham, Shelby3 hr
Jul 20, 8:56 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade19 min
Jul 20, 8:58 PM EDTSpecial Weather StatementLMKBreckinridge32 min
Jul 20, 9:01 PM EDTTornado WarningLMKBreckinridge, Hancock29 min
Jul 20, 9:04 PM EDTSpecial Weather StatementLMKClark, Fayette, Jessamine26 min
Jul 20, 9:16 PM EDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Jefferson, Nelson, Shelby, Spencer29 min
Jul 20, 9:21 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson24 min
Jul 20, 9:28 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson32 min
Jul 20, 9:32 PM EDTSevere Thunderstorm WarningLMKJefferson28 min
Jul 20, 9:35 PM EDTSevere Thunderstorm WarningLMKJefferson25 min
Jul 20, 9:40 PM EDTSevere Thunderstorm WarningLMKAnderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more35 min
Jul 20, 9:45 PM EDTSpecial Weather StatementLMKBullitt30 min
Jul 20, 9:46 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby29 min
Jul 20, 9:48 PM EDTFlash Flood WarningLMKAnderson, Bullitt, Jefferson, Shelby, Spencer3 hr
Jul 20, 9:50 PM EDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Franklin, Nelson, Shelby, Spencer25 min
Jul 20, 9:54 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin36 min
Jul 20, 9:55 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade35 min
Jul 20, 10:11 PM EDTTornado WarningLMKGrayson, Hardin34 min
Jul 20, 10:13 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock32 min
Jul 20, 10:18 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer27 min
Jul 20, 10:19 PM EDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Washington, Woodford3 hr
Jul 20, 10:19 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade26 min
Jul 20, 10:21 PM EDTSpecial Weather StatementLMKFranklin24 min
Jul 20, 10:38 PM EDTSpecial Weather StatementLMKClinton37 min
Jul 20, 10:40 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin, Hart35 min
Jul 20, 10:40 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Bullitt, Hancock, Hardin, Meade50 min
Jul 20, 10:59 PM EDTTornado WarningLMKHart16 min
Jul 20, 11:01 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Larue, Marion, Nelson29 min
Jul 20, 11:09 PM EDTSevere Thunderstorm WarningLMKHardin, Larue21 min
Jul 20, 11:15 PM EDTSevere Thunderstorm WarningLMKGreen, Hart30 min
Jul 20, 11:15 PM EDTSevere Thunderstorm WarningLMKBoyle, Marion, Nelson, Washington30 min
Jul 20, 11:20 PM EDTSpecial Weather StatementLMKBreckinridge40 min
Jul 20, 11:23 PM EDTSevere Thunderstorm WarningLMKGreen, Hardin, Hart, Larue, Marion, Nelson and 1 more37 min
Jul 20, 11:30 PM EDTTornado WarningLMKLarue15 min
Jul 20, 11:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Ohio26 min
Jul 20, 11:47 PM EDTSevere Thunderstorm WarningLMKAdair, Green28 min
Jul 20, 11:54 PM EDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Taylor19 min
Jul 20, 11:55 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin35 min
Jul 21, 12:10 AM EDTSpecial Weather StatementLMKAdair, Casey, Green, Russell, Taylor50 min
Jul 21, 12:16 AM EDTSpecial Weather StatementLMKGrayson, Hart, Ohio44 min
Jul 21, 12:38 AM EDTSpecial Weather StatementLMKClinton, Cumberland, Metcalfe37 min
Jul 21, 12:49 AM EDTAreal Flood AdvisoryLMKGrayson, Green, Hart116 min
Jul 21, 12:51 AM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Russell24 min
Jul 21, 1:02 AM EDTSpecial Weather StatementLMKBarren, Butler, Edmonson43 min
Jul 21, 1:11 AM EDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe3 hr
Jul 21, 1:28 AM EDTSpecial Weather StatementLMKClinton32 min
Jul 21, 1:42 AM EDTSpecial Weather StatementLMKButler, Edmonson, Warren33 min
Jul 21, 2:12 AM EDTSpecial Weather StatementLMKEdmonson, Warren33 min
Jul 21, 2:36 AM EDTSpecial Weather StatementLMKLogan, Warren39 min
Jul 21, 2:43 AM EDTSevere Thunderstorm WarningLMKLogan32 min
Jul 21, 3:11 AM EDTSpecial Weather StatementLMKAllen, Logan, Simpson49 min
Jul 20, 8:13 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison32 min
Jul 20, 8:16 PM EDTSpecial Weather StatementLMKHarrison29 min
Jul 20, 8:36 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange24 min
Jul 20, 9:08 PM EDTSpecial Weather StatementLMKFloyd22 min
Jul 20, 9:19 PM EDTSevere Thunderstorm WarningLMKFloyd, Harrison26 min
Jul 20, 9:48 PM EDTSpecial Weather StatementLMKPerry27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.